Alert archive / California / Wind Advisories in 2022

Wind Advisory 21, NWS Hanford, CA

April 15, 2022Kern County, California

NWS Hanford, CA issued this wind advisory at Apr 15, 2022, 12:44 PM PDT for Kern County, California. It took effect at Apr 16, 2022, 5:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2022, 12:44 PM PDT (19:44 UTC)
In effect from
Apr 16, 2022, 5:00 AM PDT
Expired
Apr 16, 2022, 8:00 PM PDT
In force
15 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS76 KHNX 151944
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1244 PM PDT Fri Apr 15 2022

CAZ337-338-160400-
/O.NEW.KHNX.HW.W.0005.220416T1200Z-220417T0300Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
1244 PM PDT Fri Apr 15 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Indian Wells Valley and Mojave Desert Slopes.

* WHEN...From 5 AM to 8 PM PDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Highway affected include, but are not
  limited to Highway 14, Highway 58 through and below Tehachapi
  Pass, including the town of Mojave, Highway 178 through and
  below Walker Pass, including the town of Inyokern, and U.S.
  Highway 395 north of Randsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ339-160400-
/O.NEW.KHNX.WI.Y.0021.220416T1200Z-220417T0300Z/
Mojave Desert-
Including the cities of Rosamond, California City, Randsburg, 
and Edwards AFB
1244 PM PDT Fri Apr 15 2022

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mojave Desert.

* WHEN...From 5 AM to 8 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highway affected include, but are not
  limited to Highway 14 through Rosamond and Highway 58 north of
  Boron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
ab
4 follow-up statements
785 
WWUS76 KHNX 160336
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
836 PM PDT Fri Apr 15 2022

CAZ337-338-161200-
/O.CON.KHNX.HW.W.0005.220416T1200Z-220417T0300Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
836 PM PDT Fri Apr 15 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Indian Wells Valley and Mojave Desert Slopes.

* WHEN...From 5 AM to 8 PM PDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Highway affected include, but are not 
  limited to Highway 14, Highway 58 through and below Tehachapi 
  Pass, including the town of Mojave, Highway 178 through and 
  below Walker Pass, including the town of Inyokern, and U.S. 
  Highway 395 north of Randsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ339-161200-
/O.CON.KHNX.WI.Y.0021.220416T1200Z-220417T0300Z/
Mojave Desert-
Including the cities of Rosamond, California City, Randsburg, 
and Edwards AFB
836 PM PDT Fri Apr 15 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mojave Desert.

* WHEN...From 5 AM to 8 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highway affected include, but are not 
  limited to Highway 14 through Rosamond and Highway 58 north of 
  Boron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
411 
WWUS76 KHNX 160929
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
229 AM PDT Sat Apr 16 2022

CAZ337-338-161730-
/O.CON.KHNX.HW.W.0005.220416T1200Z-220417T0300Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
229 AM PDT Sat Apr 16 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Mojave Desert Slopes and Indian Wells Valley.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ339-161730-
/O.CON.KHNX.WI.Y.0021.220416T1200Z-220417T0300Z/
Mojave Desert-
Including the cities of Rosamond, California City, Randsburg, 
and Edwards AFB
229 AM PDT Sat Apr 16 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Mojave Desert.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
085 
WWUS76 KHNX 161617
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
917 AM PDT Sat Apr 16 2022

CAZ337-338-170300-
/O.CON.KHNX.HW.W.0005.000000T0000Z-220417T0300Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
917 AM PDT Sat Apr 16 2022

...A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 60
  mph expected. 

* WHERE...Mojave Desert Slopes and Indian Wells Valley.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.
  Blowing dust will reduce visibilities. Travel will be perilous,
  particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14 north of Mojave, Highway 58 through and
  below Tehachapi Pass, including the town of Mojave, Highway 178
  through and below Walker Pass, including the town of Inyokern,
  and U.S. Highway 395 north of Rosamond. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside and around trees and branches. 
If possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

CAZ339-170300-
/O.CON.KHNX.WI.Y.0021.000000T0000Z-220417T0300Z/
Mojave Desert-
Including the cities of Rosamond, California City, Randsburg, 
and Edwards AFB
917 AM PDT Sat Apr 16 2022

...A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS 
EVENING...

* WHAT...Sustained west winds 20 to 30 mph, with gusts around 45
  mph expected. 

* WHERE...Mojave Desert.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Blowing dust will reduce visibilities in some locations. Travel
  will be difficult, particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14 south of Mojave and Highway 58 east of
  Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$
BS
682 
WWUS76 KHNX 170247
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
747 PM PDT Sat Apr 16 2022

CAZ337-338-170400-
/O.EXP.KHNX.HW.W.0005.000000T0000Z-220417T0300Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
747 PM PDT Sat Apr 16 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have calmed below criteria, therefore the warning will be
allowed to expire. 

$$

CAZ339-170400-
/O.EXP.KHNX.WI.Y.0021.000000T0000Z-220417T0300Z/
Mojave Desert-
Including the cities of Rosamond, California City, Randsburg, 
and Edwards AFB
747 PM PDT Sat Apr 16 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have calmed below criteria, therefore the advisory will be 
allowed to expire. 

$$

CMc

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Apr 15, 4:39 AM PDT, 8 hours 5 minutes earlier.

Area forecast discussion, Apr 15, 4:39 AM PDT, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
439 AM PDT Fri Apr 15 2022

.SYNOPSIS...
Dry conditions and seasonable temperatures prevail today with
gusty winds in the Kern County mountain passes this morning.
A system will bring precipitation late tonight through Saturday
afternoon, mainly north of Kern County. Dry conditions, light
winds, and warmer temperatures are expected on Easter Sunday.

&&

.DISCUSSION...
Satellite loops show mostly clear skies at this time as yesterday's
storm system exits to the east and the next upstream system quickly
approaches from the eastern Pacific. Rainfall amounts were rather
paltry with only a few hundredths to around one tenth of an inch
measured, mainly around Yosemite NP. A good onshore flow continues
with the SFO-LAS surface pressure gradient around 12 mb. Westerly
wind gusts around 50 mph will continue in the Mojave Desert Slopes
and the Indian Wells Valley in Kern County, where a Wind Advisory
is in effect until 10 AM this morning. Mostly sunny skies should
prevail this afternoon with temperatures near normal for this time
of the year.

An upper trough located around 39N/140W will track east southeast
today and will begin to spread precipitation inland across central
California late tonight. Latest high resolution guidance shows the
precipitation beginning around Yosemite NP after midnight with an
increasing chance through the morning. The progressive zonal flow
will make this a relatively short-lived event with the bulk of the
precipitation occurring from sunrise to Noon. Decreasing showers
are expected during the afternoon then dry conditions by evening.
Unfortunately, Kern County looks to get little if any precipitation
from this system either. Rainfall amounts in the San Joaquin Valley
north of Kern County are generally expected to be a few hundredths
to one tenth of an inch, though isolated amounts up to two tenths
are possible north of Fresno County. The Sierra Foothills could
see up to one half of an inch of rainfall from Fresno County north.
Sierra QPF is as much as one inch liquid around Yosemite NP with
decreasing amounts to the south. A Winter Weather Advisory has been
issued for the Sierra above 6000 feet from 5am to 5pm Saturday with
snow accumulations of 3 to 9 inches and isolated amounts up to 12
inches possible over the higher elevations around Yosemite NP. It
will become windy again in the Kern County mountains and desert on
Saturday but the timing is still uncertain. Will allow the current
advisory for that area to expire later this morning before issuing
one for Saturday.

Upper ridging moves over on Sunday into Monday for dry weather and
lighter winds. Global ensembles bring a system over the Pacific NW
on Tuesday with a low chance for precipitation from Fresno County
northward. Ensembles show potential for a stronger system tracking
farther south around Thursday-Friday next week.

&&

.AVIATION...
Wind gusts up to 45 knots possible over the mountains in eastern
Kern County through 17z Friday. Otherwise, VFR conditions will
prevail over the Central California Interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM PDT this morning for CAZ337-338.

Winter Weather Advisory from 5 AM to 5 PM PDT Saturday for
CAZ323-326>330.

&&

DCH

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:41 AM PDTWinter Weather AdvisoryHNXFresno, Madera, Mariposa, Tulare, Tuolumne38 hr
Apr 15, 12:44 PM PDTHigh Wind WarningHNXKern31 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.